Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 43, NWS Albuquerque, NM

November 29, 202010 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Nov 29, 2020, 6:32 AM MST for 10 counties in New Mexico. It took effect at Nov 29, 2020, 8:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2020, 6:32 AM MST (13:32 UTC)
In effect from
Nov 29, 2020, 8:00 AM MST
Expired
Nov 29, 2020, 2:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Curry County, NM, De Baca County, NM, Guadalupe County, NM, Harding County, NM, Mora County, NM, Quay County, NM, Roosevelt County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 91 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WWUS75 KABQ 291332
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
632 AM MST Sun Nov 29 2020

NMZ227-230-231-292100-
/O.NEW.KABQ.WI.Y.0043.201129T1500Z-201129T2100Z/
Johnson and Bartlett Mesas Including Raton Pass-Union County-
Harding County-
632 AM MST Sun Nov 29 2020

...WIND ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Johnson and Bartlett Mesas Including Raton Pass, Union 
  County and Harding County.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ234-235-292100-
/O.NEW.KABQ.WI.Y.0043.201129T1700Z-201130T0000Z/
Quay County-Curry County-
632 AM MST Sun Nov 29 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

* WHAT...North to Northeast winds 20 to 30 mph with gusts up to 
  45 mph expected.

* WHERE...Quay County and Curry County.

* WHEN...From 10 AM this morning to 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
207 
WWUS75 KABQ 291523
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
823 AM MST Sun Nov 29 2020

NMZ228-229-232-292100-
/O.EXA.KABQ.WI.Y.0043.000000T0000Z-201129T2100Z/
Far Northeast Highlands-Northeast Highlands-
Eastern San Miguel County-
823 AM MST Sun Nov 29 2020

...WIND ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

* WHAT...North to northeast winds 20 to 35 mph. Gusts to around 
  45 mph.

* WHERE...Far Northeast Highlands, Northeast Highlands and 
  Eastern San Miguel County.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ233-236-237-292100-
/O.EXA.KABQ.WI.Y.0043.201129T1700Z-201130T0000Z/
Guadalupe County-Roosevelt County-De Baca County-
823 AM MST Sun Nov 29 2020

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Northeast winds 20 to 35 mph expected. Gusts to around 45
  mph.

* WHERE...Guadalupe County, Roosevelt County and De Baca County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ227-230-231-292100-
/O.CON.KABQ.WI.Y.0043.000000T0000Z-201129T2100Z/
Johnson and Bartlett Mesas Including Raton Pass-Union County-
Harding County-
823 AM MST Sun Nov 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Union County, Johnson and Bartlett Mesas Including 
  Raton Pass and Harding County.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ234-235-292100-
/O.CON.KABQ.WI.Y.0043.201129T1700Z-201130T0000Z/
Quay County-Curry County-
823 AM MST Sun Nov 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Quay County and Curry County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
992 
WWUS75 KABQ 292044
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
144 PM MST Sun Nov 29 2020

NMZ233>237-292145-
/O.CAN.KABQ.WI.Y.0043.000000T0000Z-201130T0000Z/
Guadalupe County-Quay County-Curry County-Roosevelt County-
De Baca County-
144 PM MST Sun Nov 29 2020

...WIND ADVISORY IS CANCELLED...

North to northeast winds, although remaining gusty for the rest 
of the afternoon, will continue to slowly taper off to below 
advisory criteria. Therefore the wind advisory has been 
cancelled.

$$

NMZ227>232-292145-
/O.EXP.KABQ.WI.Y.0043.000000T0000Z-201129T2100Z/
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-
144 PM MST Sun Nov 29 2020

...WIND ADVISORY WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

North to northeast winds, although remaining gusty for 
the rest of the afternoon, have diminished to below advisory 
levels. Therefore, the wind advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Nov 29, 4:50 AM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Nov 29, 4:50 AM MST, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
450 AM MST Sun Nov 29 2020

.AVIATION...
12Z TAF CYCLE
A strong but dry backdoor cold front will bring stout north to nely
winds of 20 to 30 kt with gusts to 40 kt through far northeast and
east-central NM starting at KCAO- KRTN this morning. The front will
plow south and southwestward to KLVS- KTCC by approximately 15Z, and
west to southwest to the canyons of the central mt chain and to KROW
by 16Z. East to southeast winds are forecast to begin at KABQ and
KSAF around 29/18Z. Winds will gradually subside toward sunset.

33

&&

.PREV DISCUSSION...233 AM MST Sun Nov 29 2020...
.SYNOPSIS...
Low clouds and patchy fog over eastern NM this morning will clear
out as a strong back door cold front moves into the region. North
winds of 25 to 35 mph with gusts of 40 to 50 mph are expected from
Clayton south to Tucumcari and Clovis. Winds will shift around to the
southwest Monday with warming temperatures. A potent cold front will
blast through the state late Tuesday and Wednesday with dramatically
colder temperatures and the chance for some light snow. Bitter cold
temperatures will stick around through Friday morning.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
A strong but dry backdoor cold front will plow southward through
eastern NM this morning. North winds will range from 30 to 40 mph
with gusts to 50 mph from eastern Colfax eastward through much of
Union County southward into Harding, Quay and Curry counties from
mid morning north of I-40 until around sunset south. Issued a wind
advisory for these areas from mid morning to mid afternoon for
eastern Colfax, Union, and Harding counties with points south
starting a couple of hours later and continuing through around
sunset. Elsewhere, light to moderate east to southeast wind will
develop during the afternoon. East canyon winds expected to develop
in the ABQ metro mainly downwind of Tijeras Canyon along/near I-40
in the 15 to 25 mph range during the late morning lasting through
the remainder of the day and into tonight. Despite the backdoor cold
front, high temperatures will be slightly warmer most areas today
thanks to more sun and relatively weak cold air advection. Slightly
cooler high temperatures are forecast for central NM Monday
underneath dry northwest flow aloft with slight warming west and 5
to 10 degrees (F) of warming northeast.

LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)...
West to northwest winds will remain elevated along the east slopes
of the central mt chain Monday night ahead of an approaching upper
level trough. Downsloping will allow min temps to trend quite a bit
warmer across the eastern plains. Central and western valleys will
still remain cold with strong inversions.

A potent cold front will arrive over NM late Tuesday as an upper
level trough dives rapidly south along the Front Range. Potent cold
air advection from the northern Rockies will usher in the coldest
airmass since the late October record winter storm. 700mb temps fall
to -14C over northeast NM and -8C over southern areas by Wednesday
morning. There is potential for some light snow to accompany this
system however the airmass is moisture starved again like the last
storm. The greatest chances for light accums will be from the Sangre
de Cristo Mts south along the east slopes to the Sacramento Mts. The
big story with this storm system will be bitter cold temperatures
thru Thursday night. High temps in the 20s and 30s with lows in the
single digits and teens will be common. A slight warm up is likely by
Friday.

33/Guyer

&&

.FIRE WEATHER...
Dry northwest flow aloft will continue today into Monday. A stout
but dry backdoor cold front will push south through eastern NM
today, pushing west of the central mountain chain during the
afternoon. Colder air pushes in from the north Tuesday with slight
chances for light snow far northeast. Much colder air continues to
move southward into the state for Wednesday and Thursday with
chances for mainly light snow for the northeast third of the state.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM this morning to 2 PM MST this afternoon for
the following zones... NMZ227-230-231.

Wind Advisory from 10 AM this morning to 5 PM MST this afternoon
for the following zones... NMZ234-235.

&&
Hazardous weather outlook, Nov 29, 2:49 AM MST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
249 AM MST Sun Nov 29 2020

NMZ201>241-301100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
249 AM MST Sun Nov 29 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A back door cold front will generate north winds of 25 to 35 mph
with gusts of 40 to 50 mph over far eastern NM today. These strong
winds will lead to dangerous crosswinds along Interstate 40 east of
Santa Rosa as well as areas of blowing dust.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A powerful cold front will move south through NM late Tuesday and
bring the coldest temperatures since the record winter storm from
late October. High temperatures in the 20s and 30s will be common
Wednesday and Thursday with low temperatures in the single digits and
teens. There is a chance for light snow accumulations as well from
the Sangre de Cristo Mountain south along the highlands of eastern
New Mexico and the Sacramento Mountain on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind gusts in excess of 45 mph and
blowing dust with visibility below one mile through the National
Weather Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.

Guyer

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.